Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 10, NWS Cheyenne, WY

February 27, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 27, 2017, 12:50 PM MST for 4 counties in Wyoming. It took effect at Feb 28, 2017, 7:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 12:50 PM MST (19:50 UTC)
In effect from
Feb 28, 2017, 7:00 PM MST
Expired
Feb 28, 2017, 8:05 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS75 KCYS 271950
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1250 PM MST Mon Feb 27 2017

...HIGH WIND WATCH FOR BORDEAUX AND SOUTH LARAMIE RANGE...

WYZ106-116-117-281200-
/O.NEW.KCYS.HW.A.0010.170228T2100Z-170302T0300Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
1250 PM MST Mon Feb 27 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Tuesday afternoon through
Wednesday evening. 

* TIMING...2 PM Tuesday through 8 PM Wednesday

* WINDS...West winds of 35 to 45 MPH sustained with gusts to
  65 MPH.

* IMPACTS...Mainly to transportation. High profile and light
  weight vehicles face a high risk of blowoff and or blowover.
  Especially on north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
020 
WWUS75 KCYS 281002
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
302 AM MST Tue Feb 28 2017

...HIGH WIND WATCH FOR THE WIND-PRONE AREAS TONIGHT AND WEDNESDAY...

WYZ110-282330-
/O.EXB.KCYS.HW.A.0010.170301T0200Z-170302T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
302 AM MST Tue Feb 28 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Wednesday
evening. 

* TIMING...7 PM Tuesday through 8 PM Wednesday

* WINDS...West winds of 35 to 45 MPH sustained with gusts to 65 
  MPH possible. 

* IMPACTS...Mainly to transportation. High profile and light
  weight vehicles face a high risk of blowoff and or blowover
  especially on north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-116-117-282330-
/O.EXT.KCYS.HW.A.0010.170301T0200Z-170302T0300Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
302 AM MST Tue Feb 28 2017

...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING...

* TIMING...7 PM Tuesday through 8 PM Wednesday

* WINDS...West winds of 35 to 45 MPH sustained with gusts to 65 
  MPH possible. 

* IMPACTS...Mainly to transportation. High profile and light
  weight vehicles face a high risk of blowoff and or blowover
  especially on north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
156 
WWUS75 KCYS 281505
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
805 AM MST Tue Feb 28 2017

...HIGH WIND WARNING FOR THE WIND-PRONE AREAS THIS AFTERNOON AND 
WEDNESDAY...

WYZ106-110-116-117-010045-
/O.UPG.KCYS.HW.A.0010.170301T0200Z-170302T0300Z/
/O.NEW.KCYS.HW.W.0014.170228T2200Z-170302T0300Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
805 AM MST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
MST WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 3 PM this afternoon to 8 PM MST
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...3 PM Tuesday through 8 PM Wednesday

* WINDS...West winds of 35 to 45 MPH sustained with gusts to 65 
  MPH possible. 

* IMPACTS...Mainly to transportation. High profile and light 
  weight vehicles face a high risk of blowoff and or blowover 
  especially on north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 27, 10:32 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 27, 10:32 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 AM MST Mon Feb 27 2017

.SHORT TERM...(Today through Wednesday)
Issued at 435 AM MST Mon Feb 27 2017

Overnight water vapor loop showed the next Pacific upper trough
over the northwest CONUS. West to southwest winds aloft advecting
Pacific moisture into the Intermountain West and north/central
Rockies. Southwesterly surface winds were gusting to 40 mph
along I-80 between Laramie and Rawlins. Mid/high clouds were
spreading east across central and eastern Wyoming. Temperatures
ranged from the mid 20s west to single digits/teens east.

Forecast challenges during the near short term, i.e. today and
tonight, will focus on the Pacific low pressure system and cold
front, then switch to high wind potential for much of southeast
Wyoming late Tuesday into Wednesday.

Northwest CONUS trough and surface cold front enter western
Wyoming early this afternoon. Snow develops late this morning
over western and southern Carbon County, then spreads east and
northeast to the Laramie Range mid-afternoon. Snowfall rates
will increase this afternoon over the mountains and surrounding
valleys. Gusty west to southwest winds of 35 to 50 mph will
create considerable blowing and drifting snow and low visibilities
across much of Carbon County into southwest Albany County this
afternoon and tonight. Snow accumulations with this weather
system have not changed from the previous shift, and are in line
with WPC's 06Z Day1 forecast. Still expect 8-14 inches for Sierra
Madre Range, with shadowing limiting Snowy Range accumulations to
6-10 inches. The surrounding valleys/lower elevations can expect
2-5 inches. For winter weather headlines, issued advisories for
central/southwest Carbon County and Upper North Platte River
Basin, and upgraded watch to a warning for the Arlington/Elk
Mountain areas where falling/blowing snow impacts will be highest
along I-80. No changes to the Warning for Sierra Madre Range and
Advisory for Snowy Range. Across much of the plains, light rain
and snow late this afternoon changes to snow around sunset and
ends by midnight. Snow accumulations up to a half inch are possible.
Light snow can be expected Tuesday through Wednesday across the
southeast Wyoming mountains.

By mid-afternoon Tuesday, the CAG-CPR 700/850mb gradients exceed
50 meters, and 60 meters by early evening in advance of the
next trough passage. The GFS 700-750mb winds exceed 50 kt along
and downwind of the Laramie Range late afternoon, and peak near
60 kt Tuesday evening. Given the recent model trends, confidence
is increasing for high winds impacting the normally wind prone
areas of southeast Wyoming (Arlington, Bordeaux, I-80 summit and
Vedauwoo). There is a chance that these winds could spread further
east toward the Nebraska border late Tuesday night into Wednesday
morning.

Today will be 5-10 degrees milder than Sunday, 5-10 degrees cooler
Tuesday following tonight's cold frontal passage, followed by a
slow temperature moderation Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM MST Mon Feb 27 2017

Rather quiet weather seen across the CWA for the period with the
upper flow gradually turning from northwesterly to westerly. The
main concerns will be with periods of enhanced winds especially in
the wind prone areas of southeast Wyoming. Strongest winds look to
be Friday morning then again Sunday morning with 7H winds progged
from 50-60kts around the SE WY mtns. Otherwise, a slow warming trend
seen Thursday through Saturday with dry conditions as a low amplitude
upper ridge slips east across the region while weakening. Next upper
trough to affect the area should pass by Sunday, with the EC a little
faster than the GFS. Some snow showers should accompany the system,
mainly falling over the mtns. Turning cooler in the wake of this
system Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1026 AM MST Mon Feb 27 2017

Wyoming TAFS...VFR prevails, except at Rawlins where MVFR exists
from 20Z to 01Z. Winds gusting 24 to 38 knots through 01Z, then
winds decreasing. Winds gusting to 30 knots after 15Z Tuesday.

Nebraska TAFS...VFR prevails, except for MVFR at Chadron and
Alliance from 00Z to 15Z, and MVFR at Scottsbluff from 02Z to 15Z,
and at Sidney where IFR occurs from 06Z to 15Z.

&&

.FIRE WEATHER...
Issued at 300 AM MST Mon Feb 27 2017

A fast moving Pacific low pressure system and cold front will bring
accumulating snow and strong winds from the Laramie Range westward
today and tonight. Light rain and snow will develop east of the
Laramie Range this afternoon and evening. A moist upslope flow will
keep chances for high elevation snow both Tuesday and Wednesday.
Stronger westerly winds will develop Tuesday night and continue
Wednesday. No fire weather concerns through mid-week due to cold
temperatures, high humidities and widespread snow pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
     Tuesday for WYZ109-111-113-114.

     Winter Storm Warning from 2 PM this afternoon to 5 AM MST
     Tuesday for WYZ110-112.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 27, 5:02 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
502 AM MST Mon Feb 27 2017

WYZ101>119-281215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
502 AM MST Mon Feb 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A fast moving Pacific low pressure system and cold front will
bring more wintry weather to the area today and tonight. Snow
develops this morning over southern and western Carbon County
and spreads east and northeast to the Laramie Range by this
afternoon. Periods of moderate to heavy snowfall will be possible,
especially over the mountains and higher valleys. Gusty west to
southwest winds of 35 to 50 mph will create considerable blowing
and drifting snow, along with very low visibilities at times.
Winter Storm Warnings and Winter Weather Advisories are in effect
from 2 PM through 5 AM Tuesday for much of Carbon County and far
southwest Albany County.

Light rain and snow will develop east of the Laramie Range by
late afternoon, changing to snow by sunset. The snow will end by
midnight. Only minor accumulations are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wind prone areas of southeast Wyoming can expect periods of very
windy conditions, especially from late Tuesday through the end of
the week, with gusts in excess of 60 mph possible.

.Spotter information statement...

Spotter activation will not be needed today or tonight, however
reports of snowfall will be appreciated.

NEZ002-003-019>021-054-055-095-096-281215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
502 AM MST Mon Feb 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.